Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 32, NWS Twin Cities, MN

May 15, 2025Barron County, Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 15, 2025, 4:16 PM CDT for Barron County, Polk County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 4:16 PM CDT (21:16 UTC)
Expired
May 15, 2025, 4:45 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Barron County, WI, Polk County, WI

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:19 PM CDTTSTM WND DMGFrederic, WIDelayed report, time estimated from radar. Trees down in town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KMPX 152116
SVRMPX
WIC005-095-152145-
/O.NEW.KMPX.SV.W.0032.250515T2116Z-250515T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Thu May 15 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Barron County in northwestern Wisconsin...
  Northeastern Polk County in northwestern Wisconsin...

* Until 445 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located 9 miles west of 
  Cumberland, or 24 miles west of Rice Lake, moving north at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Cumberland, Frederic, Luck, Turtle Lake, Almena, Arland, Clam 
  Falls, Barronett, Mckinley, Comstock, Straight Lake Wilderness 
  State Park, Cumberland Airport and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 800 PM CDT for a portion of 
northwest Wisconsin.

&&

LAT...LON 4538 9216 4564 9264 4564 9253 4573 9253
      4573 9215 4564 9215 4564 9190 4526 9196
TIME...MOT...LOC 2116Z 183DEG 46KT 4556 9221

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BED
3 follow-up statements
510 
WWUS53 KMPX 152124
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Thu May 15 2025

WIC005-095-152145-
/O.CON.KMPX.SV.W.0032.000000T0000Z-250515T2145Z/
Barron WI-Polk WI-
424 PM CDT Thu May 15 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR NORTHWESTERN BARRON AND NORTHEASTERN POLK COUNTIES...

At 424 PM CDT, a severe thunderstorm was located 12 miles northwest 
of Cumberland, or 25 miles northwest of Rice Lake, moving north at 
50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Cumberland, Frederic, Almena, Clam Falls, Barronett, Mckinley, 
  Comstock, Cumberland Airport and Lewis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 800 PM CDT for a portion of 
northwest Wisconsin.

&&

LAT...LON 4547 9216 4568 9253 4573 9253 4573 9215
      4564 9215 4564 9190 4536 9195
TIME...MOT...LOC 2116Z 183DEG 42KT 4558 9220

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BED
717 
WWUS53 KMPX 152133
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Thu May 15 2025

WIC095-152143-
/O.CAN.KMPX.SV.W.0032.000000T0000Z-250515T2145Z/
Polk WI-
433 PM CDT Thu May 15 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN POLK 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for a portion of 
northwest Wisconsin.

&&

LAT...LON 4552 9211 4564 9212 4564 9190 4545 9194
TIME...MOT...LOC 2124Z 183DEG 42KT 4567 9219

$$


WIC005-152145-
/O.CON.KMPX.SV.W.0032.000000T0000Z-250515T2145Z/
Barron WI-
433 PM CDT Thu May 15 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR NORTHWESTERN BARRON COUNTY...

At 433 PM CDT, a severe thunderstorm was located 18 miles northwest 
of Cumberland, or 29 miles northwest of Rice Lake, moving north at 
50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Cumberland, Barronett and Cumberland Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

A Tornado Watch remains in effect until 800 PM CDT for a portion of 
northwest Wisconsin.

&&

LAT...LON 4552 9211 4564 9212 4564 9190 4545 9194
TIME...MOT...LOC 2124Z 183DEG 42KT 4567 9219

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BED
551 
WWUS53 KMPX 152141
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Thu May 15 2025

WIC005-152151-
/O.EXP.KMPX.SV.W.0032.000000T0000Z-250515T2145Z/
Barron WI-
441 PM CDT Thu May 15 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 445 PM CDT FOR 
NORTHWESTERN BARRON COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for a portion of 
northwest Wisconsin.

&&

LAT...LON 4552 9211 4564 9212 4564 9190 4545 9194
TIME...MOT...LOC 2133Z 183DEG 42KT 4577 9219

$$

BED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:32 PM CDT, 44 minutes earlier. Its key messages:

  • Ongoing line of severe storms likely to grow in coverage and intensity across Wisconsin this afternoon.
  • Gusty SW winds to 40-50 mph tonight and Friday.
  • Cooler pattern tomorrow into much of next week.
Area forecast discussion, May 15, 3:32 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Ongoing line of severe storms likely to grow in coverage and
  intensity across Wisconsin this afternoon.

- Gusty SW winds to 40-50 mph tonight and Friday.

- Cooler pattern tomorrow into much of next week.

&&

.DISCUSSION...
Issued at 331 PM CDT Thu May 15 2025

Broken line of storms has fired along a cold front which is
pushing into central Minnesota and western Wisconsin at this
time. So far severe reports have been limited, although a few
funnels/landspout-like tornadoes have been reported in central
and western Minnesota. As storms push into western Wisconsin
they will encounter an environment more favorable for robust
storms as these areas have warmed into the lower 80s and
midlevel shear is increasing. This should allow storms to grow
out of the minisupercell form they had taken earlier into
larger severe supercells capable of large hail and a few
tornadoes. Earlier tornadoes across central/western MN occurred
with storms that developed directly on a boundary draped across
that region, while storms a bit further east and displaced from
that boundary have yet to produce confirmed tornadoes. Radar
shows this boundary extends southeastward and is beginning to
intersect the line of storms just east and southeast of the MSP
metro, and this part of western Wisconsin will be the area to
watch for additional tornado development this afternoon. Given
the more robust nature of these storms, stronger tornadoes will
be a very real threat along with large hail 2"+.

These storms will continue to push into central/southern
Wisconsin this evening at which point our attention will turn to
gusty southwest winds moving in behind the cold front. Cold air
advection overnight will allow gusts to continue through the
night and early morning, continuing into much of Friday. For
this reason the current wind advisory was extended overnight and
through the day Friday. As was the case this afternoon, the
advisory includes southern and western Minnesota where gusts to
50 mph are possible.

Friday looks to be a rather miserable day weather-wise, as in
addition to the wind expect prolonged periods of light rain and
temperatures struggling to rise out of the 50s for many areas.
While rain will clear out Friday night, below average
temperatures will persist into much of next week, along with
more widespread rain chances Monday and Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu May 15 2025

Primary concerns this period are a line of storms quickly
developing in southern and central/eastern MN, followed by very
gusty SW winds through tomorrow. Storms are starting to fire
along a cold front currently extending from near AXN to near MKT
and this line is expected to grow in coverage over the next 1-2
hours as it approaches MSP as a scattered/broken line, and a
broken/solid line as it pushes further east toward EAU around
21Z. Impacts should be short-lived, generally an hour or less,
but could be accompanied by gusty winds and hail. Once this line
passes skies will quickly become scattered VFR but that will
bring the onset of gusty southwest winds of 30-35 kts that will
last through the overnight into much of Friday. Western MN should
see gusts over 40 kts. Rain and MVFR cigs will slowly move in
from west to east Friday morning and afternoon.

KMSP...Scattered line of storms developing near KMKT will grow
in coverage and intensity, reaching MSP around 19Z. Duration
will last 30-45 minutes. Line should be scattered to broken in
nature when it arrives, so some impacts at KMSP are likely, and
if a stronger cell moves overhead there could be gusts as high
as 50 kts and hail. Winds will quickly become SWerly behind the
line, initially around 190-200 degrees veering to around 220-230
by 22Z. Gusts over 30kts are likely this afternoon through
tomorrow outside of some slight decrease early Fri morning.
Gusts as high as 40 kts are possible, particularly around
22Z-00Z this evening.

/OUTLOOK FOR KMSP/
SAT...MVFR mrng cigs likely. Wind NW 10-15G20-25 kts.
SUN...VFR. Wind NE 5-10 kts.
MON...Mainly VFR. Chance MVFR/SHRA. Wind ESE 10-15G25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT Friday for Blue Earth-Brown-
     Chippewa-Faribault-Freeborn-Lac Qui Parle-Le Sueur-Martin-
     Nicollet-Redwood-Renville-Sibley-Steele-Waseca-Watonwan-
     Yellow Medicine.
WI...None.

&&

DISCUSSION...DPH
AVIATION...DPH
Hazardous weather outlook, May 15, 3:54 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Thu May 15 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
162100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
354 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe storms will continue to impact western Wisconsin
through the late afternoon. Tornadoes, damaging winds and large
hail are possible.

Strong southwest winds, with gusts of 40 to 50 mph, can be
expected this evening and overnight across southern and
southwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds, with gusts of 40 to 50 mph, can be expected
Friday across western through southern Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
across western Wisconsin.

In the hours before

Local storm report, May 15, 3:56 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tornado          3 NW Hammond            45.01N 92.48W
05/15/2025                   St. Croix          WI   Trained Spotter

            Tornado on the ground 4-5 miles north of
            house moving NNE.

&&

mpg
Special weather statement, May 15, 3:56 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Thu May 15 2025

MNZ043-050-152130-
Morrison MN-Benton MN-
356 PM CDT Thu May 15 2025

...A STRONG THUNDERSTORM WILL IMPACT BENTON AND MORRISON COUNTIES
UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Royalton, or 10 miles southeast of Little Falls, moving north at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Little Falls, Foley, Pierz, Royalton, Motley, Randall, Flensburg,
  Lastrup, Rice, Camp Ripley, Granite Ledge, Cushing, Morrill,
  Buckman, Gilman, Little Rock, Sobieski, Genola, Little Falls
  Airport and Camp Ripley Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4603 9464 4635 9465 4630 9453 4631 9451
      4624 9438 4624 9439 4621 9440 4618 9437
      4616 9437 4616 9422 4595 9385 4556 9383
      4556 9397
TIME...MOT...LOC 2056Z 176DEG 36KT 4586 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BED
Local storm report, May 15, 3:57 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tornado          7 S Deer Park           45.09N 92.39W
05/15/2025                   St. Croix          WI   Amateur Radio

            Sent photo of ongoing tornado.

&&

mpg
Local storm report, May 15, 4:01 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             2 NW Elk Mound          44.89N 91.71W
05/15/2025  M1.00 Inch       Dunn               WI   Public

            Report from mPING: Quarter (1.00 in.).

&&

mpg
Local storm report, May 15, 4:05 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             2 SSW Altoona           44.78N 91.45W
05/15/2025  M1.00 Inch       Eau Claire         WI   Trained Spotter

&&

mpg
Local storm report, May 15, 4:12 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Hail             3 SSW Altoona           44.77N 91.46W
05/15/2025  M1.50 Inch       Eau Claire         WI   Broadcast Media

            measured at the WQOW studios.

&&

mpg

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:55 PM CDTSevere Thunderstorm WarningMPXPierce35 min
May 15, 2:31 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce, Saint Croix44 min
May 15, 2:53 PM CDTTornado WarningMPXPierce22 min
May 15, 3:01 PM CDTTornado WarningMPXDunn, Pepin, Pierce14 min
May 15, 3:07 PM CDTTornado WarningMPXSaint Croix23 min
May 15, 3:15 PM CDTTornado WarningMPXDunn, Pepin, Pierce30 min
May 15, 3:25 PM CDTTornado WarningMPXPolk, Saint Croix35 min
May 15, 3:30 PM CDTTornado WarningMPXChippewa, Dunn, Eau Claire, Pepin30 min
May 15, 3:41 PM CDTTornado WarningMPXDunn20 min
May 15, 3:49 PM CDTTornado WarningMPXPolk26 min
May 15, 3:58 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk47 min
May 15, 4:05 PM CDTTornado WarningMPXChippewa, Eau Claire25 min
May 15, 4:43 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Eau Claire, Rusk47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.